Animals In Print
The On-Line Newsletter
From 29 September 2008 Issue
George was a stray. I found him, or sometimes I like to think he found me. What medication allegedly caused his untimely death, a MUST READ
I had nine other dogs at the time, and George was the tenth. George was probably four to five years old. I had him for five wonderful years. When he began developing arthritis (along with my Yellow Lab, Willie) I put them both on Arquel. It did not seem to help, so on a trip with George to the vet's office, I asked if I could please get Rimadyl for George. I had read the brochures in the vet's office and it did indeed sound like a miracle. I could not afford Rimadyl for both dogs, so, since George seemed worse off, I decided to make him feel better. That was in September, 1997. I was given a 10-day supply. It helped; George WAS better, so I returned to have the prescription refilled. I was given a month's supply (some $60.00 worth, I believe). And I proceeded to give George his .75 mg. twice a day.
On a Sunday night, I was watching TV in the living room; George was lying by my side. I got up to go to bed and George did not follow. I didn't think anything of it. I got into bed and turned out the light. Next thing I heard was a horrible scratching sound in the hallway. I got up to inspect. It was George! He was crawling to the bedroom; he could not walk! I immediately thought, my God, he's pulled a muscle. He had been playing so hard with the other dogs. So I helped him into the bedroom and he lay right down by my bed. The next morning (Monday), he seemed better. I went on to work.That night he was not eating. I fixed him boiled chicken and rice. He would not touch it.
Now here is where my guilt really takes hold! I KEPT ON GIVING HIM THE RIMADYL!!! And it was not until the next morning, Tuesday, after he had vomited a clear, slightly browish liquid, that I rushed him to the vet's office. My vet came out, look at George and said, 'Jean, some drug reps were just here a few days ago. They told me that six dogs across the country had had bad reactions to Rimadyl. They were all labs, and they all recovered! So George is the seventh.' (At that time Koda, a St. Bernard, had died in July. I found that out later.)
I had an awful feeling about the whole situation. Deep inside, I knew that George was in serious trouble. I went on to work. My computer was down, so I borrowed someone else's who had America On Line and I began searching for Rimadyl. That was when I found a post from a senior vet student at the University of Minnesota (I believe) who warned about Rimadyl. I visited George every day except Sunday, October 12.
On Monday morning I arrived at the vet's at 8:00 a.m. The receptionist said, 'You can't go back just yet. Dr. Hentges wants to talk with you about George, and he will be calling shortly.' I learned George had had a blood-filled bowel movement that morning. I waited; then they let me in to see him. What I saw was not my dog. He was a shadow of the George I had known. The whites of his eyes were still that horrid yellow, his gums were yellow, his skin was yellow. He could not hold up his head. I went to his cage, opened it and began stroking him. Another vet came in. She was on the phone with the Pfizer vet; Pfizer wanted her to take some more blood samples. Dr. Hentges called in the meanwhile, and they relayed the message that he could try a blood transfusion. The vet techs reached into the cage to lift George out. It was more than I could stand.
I knew then and there that nothing could save him.
He was suffering untold agony.
I will never forget the look in his eyes -- such hurt, such despair!
It was then that I said, 'No, no more. I have to let him go.'
I held my beloved Chocolate Lab, George, in my arms for the last time while he was administered a fatal overdose to end his ordeal.
I had placed him on Rimadyl (2 tablets, .75 mg. daily) about 23 days previously.
The Pfizer Company paid for the autopsy. Their vet suggested I write a letter to him which he would present to his Board to see if they would pay for my expenses. This vet wrote back that the Board saw fit: ' . . .to reimburse you in the amount of $28.37 for diagnostic procedures. In addition, as a gesture of good will, the Board has recommended further payment of $220.96. Your signature on the enclosed release will confirm acceptance. Once the signed release has been returned to us, we will send you Pfizer's check in the total sum of $249.33.'
Needless to say it was not acceptable. Of course, no amount of money can bring my George back to me or replace his companionship and utter devotion to me.
In his memory, I am trying my best to alert as many people as I can about the experience George had. It seems that vets are not being warned adequately. I have spoken with many people whose beloved pets are on Rimadyl. None have said their vets suggested prior workups before the drug was administered.
So that is my story. I did not mean to make it so long. It should have been quick and to the point; but I feel I will have to bear the guilt for the rest of my life. I killed my dog. And I will not stop trying to alert people of the serious and deadly side effects of this sinister drug. It can strike a dog in a few days or it can strike months later.
I will say that people have contacted me and said it has indeed been a miracle for their dogs. For them, I think that is wonderful. But just keep your eyes open and you and your vet be aware of all of the side effects to look for.
And, it is wrong for a vet to prescribe this medicine to any dog without doing preliminary testing and blood workups.
My grief was almost unbearable after I lost George. I wrote a poem for him.
by Jean Townsend, (Based on my personal experience, George's necropsy report, Pfizer's ADR Report to the FDA and opinions only) (In loving memory of my Chocolate lab, George, http://www.dogsadversereactions.com/nsaid/memorials.html#george who died October 13, 1997.)
Editor's note: George died in 1997 and still Rimadyl is being prescribed to dogs on a daily basis with countless deaths allegedly being attributed to this drug which has been noted before in previous issues of Animals In Print. Please visit the website and read his necropsy report, URL: http://www.dogsadversereactions.com/nsaid/necropsyGeorge.html .It is just tragic what that poor dog went through and the grief, to this day, the family is suffering.
Source: [email protected] and/or Jean Townsend, Johns Island, SC 29455 - telephone 843-559-2134
Go on to Next Newsletter Topic
Return to 29 Sep 2008 Issue
Return to Newsletter Directory
| Home Page | Newsletter Directory |
Please send comments and submittals to
the Editor: Linda Beane [email protected]
Animals in Print - A Newsletter concerned with: advances, alerts, animal, animals, attitude, attitudes, beef, cat, cats, chicken, chickens, compassion, consciousness, cows, cruelty, dairy, dog, dogs, ecology, egg, eggs, education, empathy, empathize, empathise, environment, ethics, experiment, experiments, factory, farm, farms, fish, fishing, flesh, food, foods, fur, gentleness, health, human, humans, non-human, hunting, indifference, intelligent, intelligence, kindness, lamb, lambs, liberation, medical, milk, natural, nature, newsletters, pain, pig, pigs, plant, plants, poetry, pork, poultry, research, rights, science, scientific, society, societies, species, stories, study, studies, suffering, test, testing, trapping, vegetable, vegetables, vegan, veganism, vegetarian, vegetarianism, water, welfare
This site is hosted and maintained by:
The Mary T. and Frank L. Hoffman Family Foundation
Thank you for visiting all-creatures.org.